Federal safety officials indicate that certain EpiPens may activate prematurely if not administered properly, which could delay or prevent life-saving treatment during a severe allergic reaction.
In a statement issued on March 24, the FDA warned about the potential EpiPen problems after the manufacturer indicated that the auto-injectors may spontaneously activate from a sideways force when removing the safety release.
EpiPens are auto-injectable devices, which are intended to deliver epinephrine to individuals experiencing a severe allergic reaction, known as anaphylaxis. Epinephrine shuts down the body’s allergic response by constricting the blood vessels, leading to increased blood pressure, and decreased swelling.
EpiPens and their generic equivalents are designed to be placed on the individual’s outer thigh and injected to deliver epinephrine. However, according to the drug maker’s Important Prescribing Information notice issued on March 23, the auto-injectors are prone to premature deployment or spontaneous activation when using one hand to remove the safety release and activate the device.
Mylan, Inc. and Pfizer, Inc. indicate that they are aware of several instances of problems where individuals attempted to deploy the auto-injectors with one hand and applied sideways force to remove the blue safety release, causing premature activation of the injector.
The notice instructs patients not to flip the blue safety release off using a thumb, pulling it sideways, or bending and twisting, which may cause the device to spontaneously activate. Rather, patients should use both hands to remove the blue safety release, hold down the EpiPen auto-injector and use the other hand to remove the blue safety release straight up without bending, twisting or applying horizontal force.
Mylan also indicated the EpiPens could spontaneously activate if the blue safety release is slightly raised when removed from the carrier tube. The manufacturer is aware of some instances of unintentional activation due to this issue.
The third warning listed in the notice indicates that, in some cases, the EpiPen devices may not slide out of their carrier tube easily, or potentially at all, due to a slight deformation on the rim of the carrier tube, which could delay emergency treatment.
The warning includes EpiPen 0.3mg and EpiPen Jr 0.15mg auto-injectors, and the authorized generic versions manufactured by Mylan Pharmaceutical Company.
Patients are being asked to contact Mylan Customer Relations at 800-796-9526 if they experience any issues with their auto-injector, or if they have any additional questions or concerns regarding the products.
Pharmacists are being asked to inspect the EpiPens before dispensing them to patients and to verify they will slide out of the carrier tube.
This is not the first time Mylan has reported problems getting EpiPens out of their carrier tubes. In November 2018, the manufacturer issued a warning indicating the labels of the auto-injectors did not fully adhere to the surface, resulting in the device label becoming stuck inside its carrier tube. The company became aware of several instances that lead to the failure to administering the drug.
In November 2017, Mylan was targeted by several EpiPen class action lawsuits, which accused the company of anti-competitive behavior and unfair marketing practices.
The FDA indicates it has received an increasing number of adverse event reports in recent years involving EpiPen failures and problems, including a number of deaths, adding to existing concerns about the continuously increasing price of the life-saving drug.